A fast solver for Fredholm equations of the second kind with weakly singular kernels

R. H. CHAN*, F. R. LIN, C. F. CHAN

*Corresponding author for this work

Research output: Journal PublicationsJournal Article (refereed)peer-review

4 Citations (Scopus)


In this paper, we consider solutions of Fredholm integral equations of the second kind where the kernel functions are asymptotically smooth or products of such functions with highly oscillatory coefficient functions. We present a scheme based on polynomial interpolation to approximate matrices A from the discretization of these integral operators. Our approximation matrix B is obtained by partitioning the domain on which the kernel function is defined into subdomains of different sizes and approximating the kernel function at each subdomain by interpolation polynomial at the Chebyshev points. Although B is dense, it can still be constructed in O(nk) operations, requires O(nk) storage and the product By can be obtained in O(nklogn) operations, where n is the size of the matrix and k is the degree of the interpolation polynomial used. We prove that the Frobenius norm ∥A-B∥F ≤ ε if k is of O(log ε-1) for smooth kemels (including log |x-t|) and of O(log log n + log ε-1) for weakly singular kernels such as |x-t|-1/2. Comparison with the wavelet-like method by Alpert et al. [2] shows that our method requires less memory and is more accurate.

Original languageEnglish
Pages (from-to)13-36
Number of pages24
JournalJournal of Numerical Mathematics
Issue number1
Publication statusPublished - 1 Mar 2002
Externally publishedYes


  • Conjugate gradients
  • Fredholm integral equation
  • Polynomial interpolation


Dive into the research topics of 'A fast solver for Fredholm equations of the second kind with weakly singular kernels'. Together they form a unique fingerprint.

Cite this